Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 19, 2023, 9:04 PM CDT for 4 counties in Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2023, 9:04 PM CDT (02:04 UTC)
- Expired
- Apr 19, 2023, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 9:04 PM CDT | HAIL 1 | Remsen, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
182
WUUS53 KFSD 200204
SVRFSD
IAC035-141-149-167-200245-
/O.NEW.KFSD.SV.W.0013.230420T0204Z-230420T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
904 PM CDT Wed Apr 19 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherokee County in northwestern Iowa...
Southeastern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
* Until 945 PM CDT.
* At 904 PM CDT, a severe thunderstorm was located over Remsen, or 11
miles east of Le Mars, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4275 9593 4280 9605 4306 9592 4301 9569
TIME...MOT...LOC 0204Z 208DEG 21KT 4283 9596
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers3 follow-up statements
078
WWUS53 KFSD 200220
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
920 PM CDT Wed Apr 19 2023
IAC035-141-149-167-200245-
/O.CON.KFSD.SV.W.0013.000000T0000Z-230420T0245Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
920 PM CDT Wed Apr 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN
PLYMOUTH AND SOUTHWESTERN O'BRIEN COUNTIES...
At 919 PM CDT, a severe thunderstorm was located near Granville, or
13 miles southeast of Orange City, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 9585 4289 9593 4304 9584 4301 9569
TIME...MOT...LOC 0219Z 218DEG 23KT 4291 9583
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers900
WWUS53 KFSD 200231
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
931 PM CDT Wed Apr 19 2023
IAC035-149-167-200241-
/O.CAN.KFSD.SV.W.0013.000000T0000Z-230420T0245Z/
Cherokee IA-Sioux IA-Plymouth IA-
931 PM CDT Wed Apr 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN SIOUX AND NORTHEASTERN PLYMOUTH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4304 9584 4301 9569 4291 9578 4294 9586
4301 9586
TIME...MOT...LOC 0231Z 208DEG 21KT 4297 9578
$$
IAC141-200245-
/O.CON.KFSD.SV.W.0013.000000T0000Z-230420T0245Z/
O'Brien IA-
931 PM CDT Wed Apr 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN O'BRIEN COUNTY...
At 931 PM CDT, a severe thunderstorm was located near Granville, or
13 miles east of Orange City, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern O'Brien County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4304 9584 4301 9569 4291 9578 4294 9586
4301 9586
TIME...MOT...LOC 0231Z 208DEG 21KT 4297 9578
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP532
WWUS53 KFSD 200241
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
941 PM CDT Wed Apr 19 2023
IAC141-200251-
/O.EXP.KFSD.SV.W.0013.000000T0000Z-230420T0245Z/
O'Brien IA-
941 PM CDT Wed Apr 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN O'BRIEN COUNTY
WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4304 9584 4301 9569 4291 9578 4294 9586
4301 9586
TIME...MOT...LOC 0241Z 208DEG 21KT 4301 9575
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:34 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 19, 6:34 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 634 PM CDT Wed Apr 19 2023 .SHORT TERM...(This Evening through Thursday) Issued at 237 PM CDT Wed Apr 19 2023 Key Messages: 1. Scattered showers and thunderstorms this afternoon into the evening hours. Severe thunderstorms possible southeast of a line from Yankton, SD to Sioux Falls, SD to Windom, MN. 2. Periods of unsettled weather will continue prior to the weekend, mostly rain and snow showers with a rain/snow mix at times. 3. Below normal temperatures continue into next week. --------------------------------------------------------------------- Focus on the near-term revolves around thunderstorms and chances for severe weather. A trio of low pressures (one to our northwest, another just north of Omaha, NE, and the last one moving into southwestern Kansas) will continue our unsettled weather into the overnight hours. Satellite and surface observations show the surface warm front is slowly moving northwards across far eastern Nebraska and western Iowa, with the 925mb warm front farther north approaching the I-90 corridor in SW MN and curving down the I-29 corridor into NE Nebraska as of 1 PM. Areas along and southeast of the 925 mb front will be the areas to watch for showers, thundershowers, and thunderstorms for the remainder of the afternoon hours. High resolution convection allowing models (CAMs) show that the first round of showers/thundershowers could remain sub-severe, with the stronger storms likely as the main wave moves overhead by the late afternoon and early evening hours. Given that the area will likely be just along the front or north of the front, thunderstorms aren't expected to be surface-based (and if they are, they won't remain surface based for long). With most unstable CAPE (MUCAPE) values of 1000-2000 J/kg, possibly more if you believe some of the more excited guidance, 50 to 60 knots of effective shear, and strengthening mid-level lapse rates, elevated supercells are expected to form. They will likely be able to produce hail to the size of ping pong ball and gusts to 60 mph for the strongest storms. If storms are able to remain surface-based, and that's a big if, there will be a non-zero chance for a tornado, especially if they are able to remain surface-based near the triple point given decent low-level shear and strengthening low-level lapse rates. The Storm Prediction Center has a marginal risk (level 1 out of 5) southeast of a line from Yankton to Sioux Falls to Pipestone to Tracy, MN, with a slight risk (level 2 out of 5) across majority of our NW Iowa counties and adjacent areas. If you haven't already this season, make sure you have a severe weather plan and have at least two different ways to receive warnings, should they be issued. After the main forcing pushes east at around midnight, chances for severe thunderstorms should decrease as instability is pushed eastwards, though we'll likely see showers and thundershowers continue for the rest of the overnight hours. Overnight lows in the 30s and 40s are expected. The center of the surface low pressure will be just off to our east by Thursday morning, with areas along and east of I-29 will likely see showers and thundershowers continue for the morning hours. These should be decreasing throughout the day as dry air moves in for the lower levels, which will be pulled northwards as the surface low moves off further to our northeast. Given the close proximity to the surface low, breezy winds can be expected with sustained winds 20 to 25 mph and gusts 30 to 40 mph. With showers moving out of the area, relative humidity values along and west of the James do dip below 40% for the afternoon hours, resulting in a couple hour period where fire danger will be elevated. Afternoon highs in the upper 40s to mid 50s are expected. As the low pressure continues to slide northwards, the surface pressure gradient relaxes and winds are able to decrease, albeit for a short period. Cold air advection (CAA) will bring cooler temperatures into the region, with chances for snow increasing as temperatures dip into mid 30s, with little if any accumulations expected prior to daybreak. .LONG TERM...(Thursday Night through Wednesday) Issued at 237 PM CDT Wed Apr 19 2023 By Friday morning, the mid-level low is sitting along the ND/MN/Canada border, with the associated surface low pressure closer to the eastern MN/Canada border. Wrap around moisture on the backside does look to make its way back down into the region through the morning hours, and with positive vorticity advection (PVA) as the main wave moves through we'll see chances for snow and rain/snow showers throughout the day. Additionally, the surface low strengthens which results in a tightened surface pressure gradient, creating breezy winds with questions remaining on just how breezy/strong they will be. The NBM is suggesting advisory level winds will be possible west of I-29, while other models/ensembles/blends are not as convinced keeping gusts in the mid to upper 30s. Either way, given the light snowfall that will be occurring some drops in visibility are possible especially while the snow is falling. Afternoon highs will only reach up into the upper 30s to mid 40s, possible upper 40s near the Sioux City, IA area. Overnight into Saturday the trough axis finally moves off to our east, though looks to stall somewhere over the Great Lakes region through the weekend. This will keep a surface high pressure parked to the north of the area, keeping winds from the northwest resulting in cooler temperatures for the weekend and into next week. 40s can again be expected for Saturday, warming up slightly into the 40s and 50s for Sunday, with the Climate Prediction Center showing the region is continues to be favored for below normal temperatures for the rest of April. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 634 PM CDT Wed Apr 19 2023 Latest radar imagery shows showers and thunderstorms ongoing across the region. While impacts to KHON look to remain minimal at this time, could see some lightning, hail, and stronger gusts impact KFSD/KSUX in the coming hours. Cigs during this time will also continue to lower, with MVFR/IFR levels likely throughout the overnight period. While the severe threat should gradually diminish near midnight, will likely still see showers and storms persist through mid-morning Thursday. Otherwise, look for northwesterly winds to quickly ramp up after daybreak, with gusts between 25 to 35 mph possible through the afternoon! && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...APT LONG TERM...APT AVIATION...SST
Hazardous weather outlook, Apr 19, 2:47 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 247 PM CDT Wed Apr 19 2023 MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-202000- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 247 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected to redevelop late Wednesday evening and into Thursday morning. While severe storms are not anticipated, some thunderstorms could produce small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Colder temperatures and strong winds arrive for Thursday and Friday. Wind gusts over 35 mph may be possible, which could lead to increased fire danger risks. Minor flooding will continue on portions of the West Fork Des Moines River and Big Sioux River through the week ahead, while minor to moderate flooding will continue along portions of the James River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ062-066-067-069>071-202000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 247 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected to redevelop during the afternoon and evening hours southeast of a line from Yankton to Sioux Falls to Windom. A few strong to severe storms will be possible, with risks for ping pong ball sized hail and wind gusts to 60 mph. While the tornado threat is low, it cannot be ruled out at this time, particularly for those in northwest Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Colder temperatures and strong winds arrive for Thursday and Friday. Wind gusts over 35 mph may be possible, which could lead to increased fire danger risks. Minor flooding will continue on portions of the West Fork Des Moines River and Big Sioux River through the week ahead, while minor to moderate flooding will continue along portions of the James River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 19, 7:47 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL ELK POINT 42.68N 96.68W
04/19/2023 E1.00 INCH UNION SD PUBLIC
&&
PSLocal storm report, Apr 19, 7:49 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL ELK POINT 42.69N 96.68W
04/19/2023 E1.00 INCH UNION SD TRAINED SPOTTER
&&
PSLocal storm report, Apr 19, 8:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL ELK POINT 42.69N 96.68W
04/19/2023 E1.50 INCH UNION SD PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
PSLocal storm report, Apr 19, 8:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 3 SSE NORTH SIOUX CITY 42.49N 96.49W
04/19/2023 E1.25 INCH UNION SD BROADCAST MEDIA
&&
SSTLocal storm report, Apr 19, 8:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL MERRILL 42.72N 96.25W
04/19/2023 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
&&
PSLocal storm report, Apr 19, 8:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL CLEGHORN 42.81N 95.72W
04/19/2023 M1.50 INCH CHEROKEE IA PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:20 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 40 min |
| Apr 19, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 43 min |
| Apr 19, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 33 min |
| Apr 19, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 17 min |
| Apr 19, 8:09 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 36 min |
| Apr 19, 8:30 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 30 min |
| Apr 19, 8:39 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 28 min |
| Apr 19, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 25 min |
| Apr 19, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.